Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 147, NWS Topeka, KS

September 1, 2013Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 1, 2013, 5:22 AM CDT for Brown County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2013, 5:22 AM CDT (10:22 UTC)
Expired
Sep 1, 2013, 5:45 AM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Brown County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:35 AM CDTTSTM WND DMGHiawatha, KSSEVERAL POWER POLES AND ONE TREE REPORTED BLOWN DOWN IN THE CITY OF HIAWATHA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WUUS53 KTOP 011022
SVRTOP
KSC013-011045-
/O.NEW.KTOP.SV.W.0147.130901T1022Z-130901T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
522 AM CDT SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS...

* UNTIL 545 AM CDT

* AT 517 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HIAWATHA...
  AND MOVING EAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  WILLIS...ROBINSON AND EVEREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3973 9533 3966 9535 3973 9579 4000 9567
      4000 9534
TIME...MOT...LOC 1022Z 289DEG 39KT 3985 9552

HAIL...0.75IN
WIND...70MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:04 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 1, 3:04 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
304 AM CDT Sun Sep 1 2013

.SHORT TERM...(Today and Tonight)
Issued at 302 AM CDT SUN SEP 1 2013

Upper trof moving across the northern plains is ushering a cold front
southward into the central plains.  Cluster of storms extends from
Iowa back into eastern Nebraska, where it becomes a bit more broken
and then extends back into north central Kansas. Another convective
complex has rolled off the Colorado Rockies and into southwestern
Kansas as well, with a leading cold pool moving eastward toward
Russell. Storms forming generally along the front, and starting to
see some cold pool development pushing just east and south of the
storms approaching our area from the north.

Most convection expected to move from NW to SE across the forecast
area and be along or south of the I35 corridor by early afternoon.
Until then, with CAPE values running up to 2500 J/kg and bulk shear
around 20 to 25kts, could see an isolated severe chance with wind
the primary threat. Lapse rates are steep, but more so below the
freezing level, and soundings not as dry as in previous days. May
get some locally heavy rainfall with PW values around 1.5 inches.
Anticipate boundary to move south quickly, but still an outside
chance that southern counties may get enough heating for an isolated
afternoon storm as the front comes through.  Highs are very tricky,
ans temperatures behind the rain are in the 70s, in line with
current temperatures.  Skies appear to clear quite quickly however,
and will go with highs in the 80s north with lower 90s south where
expanding high clouds should help keep a lid on high temperatures
until the front passes. Quickly clearing skies and low dewpoints
should allow temperatures to fall into the upper 50s north and low
60s elsewhere.  Will need to watch for fog potential depending on
rainfall today.

.LONG TERM...(Monday through Saturday)
Issued at 302 AM CDT SUN SEP 1 2013

Monday night high pressure at the surface will extend into eastern
KS, which should support decent radiational cooling. Allowing low
temperatures to drop into the mid to upper 50s with the exception of
north central KS which will stay in the low 60s. The upper high will
stay centered over the central Rockies through mid week placing the
area under northwest flow. On Wednesday the models are in good
agreement that a weak shortwave will move along the northern extent
of the upper ridge then southeast across the region. A surface
trough develops over the high plains which then moves eastward into
the area Wednesday night. Therefore there is a slight chance of
showers and thunderstorms Wednesday night as the system passes
through. By late week a strong upper low progresses eastward across
the northern Rockies shoving the upper high southwest and flattening
the ridge over the central plains. High temperatures will moderate
into the upper 80s to low 90s and possibly the mid 90s by next
weekend. Low temperatures will also moderate through out the week
generally in the mid to upper 60s although back into the 70s by next
weekend.

&&

.AVIATION...(For the 06Z TAFs through 06Z Sunday Night)
Issued at 1150 PM CDT SAT AUG 31 2013

Expect VFR conditions with light winds through 13Z. There is some
potential for TS, mainly between 10Z and 13Z, but for now have not
included in the TAF as there is much uncertainty regarding overall
coverage of any TS. Winds turn out of the north and increase to
around 10 kts by afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Sanders
AVIATION...Barjenbruch
Hazardous weather outlook, Sep 1, 2:12 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
212 AM CDT SUN SEP 1 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-020715-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
212 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM
THE NORTH AND MOVE SOUTHEAST ACROSS THE FORECAST AREA THROUGH THE
MORNING HOURS. THE STRONGEST THUNDERSTORM ACTIVITY MAY PRODUCE
LOCALLY DAMAGING WINDS...SMALL HAIL...AND HEAVY RAIN...BUT
WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY MORNING THROUGH SUNDAY
AFTERNOON MAINLY FOR EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 1, 2:53 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
253 AM CDT SUN SEP 1 2013

KSZ008-010830-
REPUBLIC-
253 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY...

THROUGH 330 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 40 MPH
ACROSS PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE SCANDIA...MUNDEN AND BELLEVILLE.

&&

LAT...LON 4001 9751 3992 9736 3965 9768 3966 9768
      3996 9794 4000 9794 4001 9793
TIME...MOT...LOC 0753Z 317DEG 36KT 4001 9779

SANDERS
Special weather statement, Sep 1, 4:23 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT SUN SEP 1 2013

KSZ009>011-011000-
MARSHALL-NEMAHA-WASHINGTON-
423 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA...MARSHALL
AND SOUTHEASTERN WASHINGTON COUNTIES...

THROUGH 500 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
35 MPH ACROSS PORTIONS OF NORTHWESTERN NEMAHA...MARSHALL AND
SOUTHEASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE BLUE RAPIDS...SUMMERFIELD...BEATTIE...
FRANKFORT...AXTELL...BAILEYVILLE...VERMILLION AND LILLIS.

&&

LAT...LON 3957 9630 3957 9672 3958 9699 4000 9663
      4000 9594
TIME...MOT...LOC 0922Z 297DEG 29KT 4000 9649 3962 9682
Local storm report, Sep 1, 4:30 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     HANOVER                 39.89N 96.88W
09/01/2013                   WASHINGTON         KS   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AROUND 50 MPH WITH SMALL TREE LIMBS
            DOWN. PEA SIZE HAIL AS WELL.

&&

KSANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:53 AM CDTSpecial Weather StatementTOPRepublic37 min
Sep 1, 4:23 AM CDTSpecial Weather StatementTOPMarshall37 min
Sep 1, 5:46 AM CDTSpecial Weather StatementTOPBrown29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.